Thursday, December 6, 2012

A general update.

It's been a while since I really updated. I keep saying I'm going to do it and then something happens and I get distracted again. As I think you could see in the video and pictures from our Disney trip, it was better than we ever expected. It's as if a spark was re-lit in our boy and subsequently re-lit in all of us. So very special!

Unfortunately, for the last week or more Wyatt began to show us clear signs that something was amiss. From seizures to large amounts of bleeding, increased pain to sleeping and not waking up. It was all there, not making it an easy week. Currently, he is across the room from me, sleeping. I just walked over to his loaded IV pole to check how much longer the infusion of antibiotics has yet to run, as it's also time for his scheduled valium dose. Sometimes the reality of the situation is hard to avoid...looking at his IV pole right in front of me with 5 IV pumps clamped on to the pole or in one of several bags hanging from the top, an antibiotic 'on deck' ready to be started and another small plastic bag of D5 mixed with antibiotics dripping slowly into him. Too slowly, apparently, because he needs his valium. That sentence alone should feel wrong for me to say about my 10 year old..."he needs his valium." But yet, it's become our normal. I wrote up a new tightly packed med schedule this morning, this one including the two new antibiotics that we started to combat the bacterial party that he currently has going on in his body. These bugs are certainly wreaking havoc.

Yesterday we were planning to visit the hospital in the afternoon to get an x-ray of Wyatt's foot to make sure it's not broken and then stop in to see our friends, both those who work in the hospital and the ones waiting to feel better so they can return home. I was hoping with seeing his friends that our boy may perk up for a bit. But those plans of ours were derailed as Wyatt took a left turn somewhere during the morning. Before the complete derailing he had told me to email Dr. R. I asked what he wanted me to tell his doctor and he replied "That I feel really, really bad." It wasn't long after that he complained of his head "feeling funny" and he began to seize. I emailed Dr. R explaining, "the only thing that looks relatively good about him right now would be his hair. And that's because I insisted he get a bath yesterday." It breaks my heart when he looks and feels like this. I feel so helpless, concerned, worried and at times scared. Those feelings are certainly not a novelty with this past year, but that part doesn't get any easier or normal, as so much else has. My hope is that the antibiotics will now kick in and allow his body to rest as they do their work.

To add to the escalating concerns, we learned on Saturday that Methadone, one of his pain medications, is involved within the nation wide drug shortage. He receives a continuous infusion of Methadone through an IV pump and as of right now we have roughly 3-4 days of the drug left. The infusion companies are unable to obtain anymore and we are being forced to look at other options. It's ridiculous! Yes, you are right...I know many of you are thinking it was just a short while ago that I came here telling you of the same situation with the IV valium. At this time he is running a continuous infusion of Methadone and a PCA of Dilaudid, with both a continuous infusion and demand dose given via a button that he (or we) can push. We suspect the methadone is providing a great deal of pain control for him. The Dilaudid was never great, but the only option we had available at one time. We will not increase the dose of his Dilaudid any further and he experiences an allergic reaction to Morphine, which leaves us with only one option left, IV Fentanyl. This was also in shortage not long ago and the reason why we are using Dilaudid at all. So, unless a large IV supply of Methadone appears on our doorstep we must make the switch. I don't expect it to be easy, especially now with his current state. Last week, while he was not great, I wouldn't have been as nervous. This week he's clearly more sick with an angry infection which is taxing his body greatly. There has been a lot of talk about where we will be when carrying out the switch; in our home with hospice nurses present around the clock for a couple days, in the hospice inpatient unit or at our main hospital. We don't have a plan just yet. But today we decreased his Methadone dose from 3mg/hr to 2mg/hr in an effort to stretch what we do have left as far as we can. He's been feeling a lot of pain yesterday and today, before even making any changes, so the timing of this is not ideal at all. We have IV acetaminophen (Tylenol) and IV valium to use as he needs...we're praying it gets us through. We hope by the time we see our hospice nurse tomorrow morning that there will be at least a tentative plan in the works that we can all feel comfortable with.

For now, I plan to tuck into bed next to my boy, stare at the TV for a bit and try to clear my mind of all my Motherly worries this evening. For tomorrow is a new day.


Print Friendly and PDF

No comments:

Post a Comment